The first reported case of opioid intoxication association with severe respiratory depression in a child taking tramadol after day-case tonsillectomy has been reported in Pediatrics.

A boy aged 5 years underwent ambulatory adenotonsillectomy under general anesthesia for OSAS and was discharged after an uneventful six hour postoperative stay. Later that day, the patient complained of increasing pain and was administered one oral 20mg dose of tramadol. One day after discharge, he was lethargic and was brought back to the medical center where the surgery was performed; on arrival at the emergency department, he was comatose with pin-point pupils, minimal respiratory effort, frequent apnea episodes, and an oxygen saturation of 48% in room air. His condition improved dramatically with noninvasive ventilation and intravenous naloxone. He was fully recovered and was discharged the following day.

View the full story at www.empr.com